Kentucky, 2008Damaging Winds in Kentucky, July 20, 2008
July 20, 2008 · NWS JKL · 13 events in 11 counties and zones
A few thunderstorms developed in the moist and unstable air over Eastern Kentucky during the afternoon of July 20th. A few of these storms became severe, producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $71,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms developed in the moist and unstable air over Eastern Kentucky during the afternoon of July 20th. A few of these storms became severe, producing damaging winds. Later that evening, a line of severe thunderstorms moved southeast across the area, producing numerous reports of downed trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 20, 2:09 PM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 20, 2:09 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
309 PM EDT SUN JUL 20 2008
.SHORT TERM.../TONIGHT THROUGH WEDNESDAY/...UPDATED
NOT MUCH AGREEMENT AMONGST THE MODELS FOR DAYS 1 AND 2 OF THE
FORECAST. THE GFS...NAM12 AND NGM MODELS ALL MOVE SMALL AREAS OF QPF
ACROSS EASTERN KENTUCKY BETWEEN 0Z TONIGHT AND 12Z TOMORROW.
SCATTERED SHOWERS AND STORMS ARE ALREADY ONGOING. ACROSS CENTRAL
KENTUCKY ALONG AN AREA OF CONVERGENCE LEFT OVER FROM AN MCS THAT
FORMED OVER EASTERN IOWA AND SOUTHWESTERN WISCONSIN. BASED ON LATEST
RADAR TRENDS AND THE ENVIRONMENT THESE STORMS WILL BE MOVING INTO IN
EASTERN KENTUCKY...IT APPEARS THAT CONVECTION WILL BE ABLE TO PERSIST
THROUGH 3 OR 4Z TONIGHT. AFTER THAT THE SHOWERS AND STORMS SHOULD DIE
OFF RAPIDLY DUE TO LOSS OF HEATING. GENERAL THINKING IS THAT ANOTHER
MCS WILL FORM TONIGHT OVER EASTERN IOWA AND NORTHWESTERN ILLINOIS AND
BEGIN TO PUSH A NEARLY STATIONARY FRONTAL BOUNDARY SLOWLY SOUTHWARD
TOWARD THE OHIO RIVER. ENERGY AND CONVERGENCE ASSOCIATED WITH THE
REMNANTS OF THIS MCS WILL AGAIN BRING SCATTERED SHOWERS AND STORMS TO
THE FORECAST AREA...PARTICULARLY NORTH OF THE MOUNTAIN
PARKWAY...WHERE THE BEST LIFT AND UPPER DYNAMICS WILL BE LOCATED.
WITH THIS IN MIND...WILL GO WITH THE BEST CHANCE OF RAIN NORTH OF THE
MOUNTAIN PARKWAY...WITH ONLY A SLIGHT JUST TO THE SOUTH OF THE
PARKWAY...WITH LITTLE IF ANY RAIN CHANCES SOUTH OF THE HAL ROGERS
PARKWAY AND THE HIGHWAY CORRIDOR. DECIDED TO GO WITH THE GFS NOTION
OF THE FRONT ONLY STUBBORNLY MAKING ITS WAY SOUTHWARD OVER THE NEXT
FEW DAYS. ALL MODELS AGREE THAT THE FRONT WILL FINALLY MAKE A
DEFINITE SOUTHWARD PUSH AFTER 18Z TUESDAY. MODEL TIME HEIGHT CROSS
SECTIONS SUGGEST THAT THE FRONT WILL SLOWED DOWN ONCE AGAIN LATE IN
THE DAY ON TUESDAY...SPARKING MORE NUMEROUS SHOWERS AND STORMS ALONG
IT AS THE PEAK HEATING OF THE DAY KICKS IN. THE BEST MOISTURE AND
RAIN CHANCES WILL ACCOMPANY THE FRONT AS IT DRIFTS SOUTHEASTWARD
TUESDAY NIGHT INTO WEDNESDAY...WITH A GOOD CHANCE OF SHOWERS AND
STORMS BOTH DAYS.
WENT CLOSER TO BUT A FEW DEGREES COOLER THAN THE EXTREMELY WARM MAVMOS
FOR DAYTIME HIGHS ON MONDAY ACROSS THE BOARD...AS IT APPEARS THAT
PLENTY OF SUNSHINE AND SCATTERED CLOUDS WILL ALLOW THINGS TO WARM UP
QUITE A BIT. MODEL SOUNDINGS ALSO SUPPORTIVE OF THE WARMER
TEMPERATURES...WITH 850HPA TEMPS IN THE LOWER 90S. WITH THE FRONT
MAKING ITS WAY...AND EVENTUALLY STALLING...ACROSS THE FORECAST AREA
ON TUESDAY...WENT WITH COOLER TEMPS ACROSS THE BOARD...GOING A DEGREE
OR SO COOLER THAN THE MAVMOS NUMBERS...AS IT APPEARED THE METMOS WAS
TOO WARM. MADE NECESSARY ADJUSTMENTS TO SKY...WEATHER...AND QPF
GRIDS PER THE MODIFICATIONS MADE TO TIMING OF THE FRONTAL BOUNDARY
AND POP FORECAST. DEWPOINTS WERE ALSO ADJUSTED DOWNWARD TOWARD THE
MORE REASONABLE LOOKING MAVMOS NUMBERS FOR TOMORROW AND TUESDAY.
CURRENT TRENDS IN SURFACE OBS ALSO SUPPORT SLIGHTLY COOLER DEWPOINTS
THAN THE MORE EXTREME LOOKING METMOS NUMBERS...SO THE DOWN TREND IN
DEWS FOR TOMORROW AND TUESDAY SEEMED REASONABLE. A FEW SLIGHT TWEAKS
WERE MADE TO THE WIND FORECAST BASED ON CHANGES MADE TO TIMING OF
FRONTAL BOUNDARY.
.LONG TERM.../WEDNESDAY NIGHT THROUGH SUNDAY/...UPDATED
GENERAL MODEL AGREEMENT CONTINUES WITH ADVERTISING NORTHWEST FLOW
ALOFT ACROSS THE OHIO VALLEY AND NEW ENGLAND AS REINFORCING NORTHERN
STREAM ENERGY ALLOWS FOR DEEPER CUTOFF LOWS TO DEVELOP ACROSS
EASTERN CANADA. A COLD FRONT WILL BE SLOWLY EXITING OFF TO THE
SOUTHEAST ON WEDNESDAY...WITH ENOUGH LINGERING MOISTURE TO FUEL SOME
ISOLATED CONVECTION...ESPECIALLY IN THE CUMBERLAND VALLEY. HIGH
PRESSURE WILL CONTROL FOR THURSDAY...BEFORE ANOTHER COLD FRONT
APPROACHES FROM THE NORTHWEST AND THEN LINGERS IN THE VICINITY OF
EASTERN KENTUCKY THROUGH THE REST OF THE WEEK. TIMING IS ALWAYS
QUESTIONABLE THIS FAR OUT...SO HAVE LEFT SCATTERED POPS IN FROM
FRIDAY ONWARD WITH MORE OF A DIURNAL INFLUENCE. HPC TEMPERATURES
LOOKED REASONABLE...SO ONLY USED A BLEND OF PERSISTENCE AND
THEIR VALUES.
&&
.AVIATION.../18Z TO 18Z/
WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THROUGH
AROUND 23Z...BEFORE LOWERING VISBYS BECOME THE CONCERN ONCE AGAIN. FOR
THE TAF SITES...FOLLOWED A PERSISTENCE FORECAST BASED ON OBSERVATIONS
FROM LAST NIGHT. HZ WILL BECOME MVFR BY AROUND 05Z FOR LOZ AND SME BEFORE
TEMPORARILY DROPPING DOWN TO IFR BR BETWEEN 09 AND 12Z. FOR
JKL...HELD OFF THE MVFR HZ UNTIL 10Z. ADDITIONAL SCATTERED CONVECTION
WILL RE-FIRE TOMORROW AFTERNOON...HOWEVER IS LIKELY TO OCCUR AFTER
18Z...SO DID NOT INCLUDE ANY MENTION.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...AR
LONG TERM...GEOGERIAN
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 20, 2:54 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
354 PM EDT SUN JUL 20 2008
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-212300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
354 PM EDT SUN JUL 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING. A FEW STORMS WILL PRODUCE FREQUENT LIGHTNING...TORRENTIAL
DOWNPOURS AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE POSSIBLE ON MONDAY AND MONDAY NIGHT. THE STRONGEST
STORMS WILL OCCUR MAINLY NORTH OF THE MOUNTAIN PARKWAY...WITH A FEW
STORMS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...DAMAGING
WINDS...AND LARGE HAIL.
THUNDERSTORMS ARE A GOOD BET ON TUESDAY AND TUESDAY NIGHT AS A FRONTAL
BOUNDARY MOVES ACROSS EASTERN KENTUCKY.
THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND AGAIN FROM THURSDAY NIGHT
THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF WIND DAMAGE OR LARGE
HAIL MONDAY AND MONDAY NIGHT.
AR
In the hours before
Special weather statement, Jul 20, 3:30 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
430 PM EDT SUN JUL 20 2008
KYZ068-079-080-202115-
ROCKCASTLE-PULASKI-LAUREL-
430 PM EDT SUN JUL 20 2008
...A STRONG THUNDERSTORM TO AFFECT SOUTHERN ROCKCASTLE...
NORTHEASTERN PULASKI...AND NORTHWESTERN LAUREL COUNTIES THROUGH 515
PM EDT SUNDAY AFTERNOON...
AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN JACKSON
SHOWED A STRONG THUNDERSTORM LOCATED NEAR HANSFORD...MOVING
SOUTHEAST AT 21 MPH.
THIS STORM WILL BE NEAR BLOSS AROUND 435 PM EDT...PONGO AROUND 440 PM
EDT...LUNER AROUND 445 PM EDT...DILLON AROUND 450 PM EDT...AND CAMP
WILDCAT AROUND 455 PM EDT.
RESIDENTS CAN EXPECT UP TO ONE HALF INCH OF RAIN...GUSTY WINDS OF 40
TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
WJM
Special weather statement, Jul 20, 4:23 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
523 PM EDT SUN JUL 20 2008
KYZ088-115-117-118-202215-
PERRY-LESLIE-LETCHER-HARLAN-
523 PM EDT SUN JUL 20 2008
...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN PERRY...EAST CENTRAL
LESLIE...SOUTHWESTERN LETCHER AND NORTHEASTERN HARLAN COUNTIES
THROUGH 615 PM EDT SUNDAY EVENING...
AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN JACKSON
SHOWED A STRONG THUNDERSTORM LOCATED NEAR SMILAX...MOVING SOUTHEAST
AT 23 MPH.
THIS STORM WILL BE NEAR YEADDISS AROUND 535 PM EDT...BIG ROCK AROUND
540 PM EDT...SLEMP AROUND 545 PM EDT...BLUEFIELD AROUND 550 PM
EDT...AND DELPHIA AROUND 555 PM EDT.
RESIDENTS CAN EXPECT UP TO ONE HALF INCH OF RAIN...GUSTY WINDS OF 40
TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
WJM
Special weather statement, Jul 20, 4:34 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
534 PM EDT SUN JUL 20 2008
KYZ080-086-087-116-202230-
LAUREL-CLAY-KNOX-BELL-
534 PM EDT SUN JUL 20 2008
...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTHWESTERN
CLAY...SOUTHEASTERN LAUREL...KNOX AND NORTHEASTERN BELL COUNTIES
THROUGH 630 PM EDT SUNDAY EVENING...
AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN JACKSON
SHOWED A CLUSTER OF STRONG THUNDERSTORMS LOCATED NEAR
LESBAS...MOVING SOUTHEAST AT 26 MPH.
THESE STORMS WILL BE NEAR TUTTLE AROUND 540 PM EDT...GIBBS AROUND 545
PM EDT...FLETCHER AROUND 550 PM EDT...FOUNT AROUND 555 PM EDT...AND
HINKLE AROUND 600 PM EDT.
RESIDENTS CAN EXPECT UP TO ONE HALF INCH OF RAIN...GUSTY WINDS OF 40
TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
WJM
Thunderstorm Wind, Laurel
- When
- July 20, 4:40 PM EST to 4:44 PM EST
- Where
- Laurel County, 5 mi S of London
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 37.058, -84.080
Numerous trees were blown down by thunderstorm wind gusts, mainly in the eastern and southeastern sections of the county.
Thunderstorm Wind, Clay
- When
- July 20, 4:54 PM EST to 4:58 PM EST
- Where
- Clay County, 4 mi SSW of Manchester
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.096, -83.778
One tree was blown down at the intersection of Highway 11 and Bankville Road.
Thunderstorm Wind, Bell
- When
- July 20, 5:22 PM EST to 5:26 PM EST
- Where
- Bell County, Arjay
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.800, -83.630
A tree was blown down by thundestorm wind gusts near Redbird.
Thunderstorm Wind, Montgomery
- When
- July 20, 7:50 PM EST to 7:54 PM EST
- Where
- Montgomery County, 2 mi ESE of Camargo
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.989, -83.846
Numerous tree branches were blown down on McCormick Road.
Thunderstorm Wind, Powell
- When
- July 20, 8:10 PM EST to 8:14 PM EST
- Where
- Powell County, 3 mi S of Clay City
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.827, -83.920
Three trees were blown down on Little Hardwicks Creek Road.
Thunderstorm Wind, Bath
- When
- July 20, 8:10 PM EST to 8:14 PM EST
- Where
- Bath County, 5 mi SE of Owingsville
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.099, -83.705
Trees were blown down and across Saltwell Road.
Thunderstorm Wind, Menifee
- When
- July 20, 8:10 PM EST to 8:14 PM EST
- Where
- Menifee County, 4 mi E of Frenchburg
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.950, -83.557
A tree was blown down across Tom Stamper Road.
Thunderstorm Wind, Estill
- When
- July 20, 8:14 PM EST to 8:18 PM EST
- Where
- Estill County, 1 mi S of Irvine
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.685, -83.970
A tree was blown down and across Highway 89 in South Irvine.
Thunderstorm Wind, Estill
- When
- July 20, 8:17 PM EST to 8:21 PM EST
- Where
- Estill County, 2 mi N of Irvine
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.729, -83.970
Two trees were blown down on Highway 89.
Thunderstorm Wind, Lee
- When
- July 20, 8:25 PM EST to 8:29 PM EST
- Where
- Lee County, 5 mi WSW of Greely
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.652, -83.835
A tree was blown down on Highway 52.
Thunderstorm Wind, Wolfe
- When
- July 20, 8:25 PM EST to 8:29 PM EST
- Where
- Wolfe County, 1 mi ESE of Hazel Green
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.794, -83.403
A tree was blown down and across Highway 191 in Daysboro.
Thunderstorm Wind, Wolfe
- When
- July 20, 8:35 PM EST to 8:39 PM EST
- Where
- Wolfe County, 1 mi NE of Campton
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 37.740, -83.537
Three trees were blown down by thunderstorm wind gusts on Highway 191.
Thunderstorm Wind, Breathitt
- When
- July 20, 9:00 PM EST to 9:04 PM EST
- Where
- Breathitt County, 6 mi S of Jackson
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.463, -83.380
A tree was blown down near Jackson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 20 to 21, 200868 injured · 3 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 20, 200811 injured · $445,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Iowa, July 20 to 21, 20083 injured · $5.5 million · 81 kt wind · 7 events
- Heat in Kentucky, July 20 to 21, 20081 death · 2 events
- Heat in Mississippi, July 20, 20081 death · 1 event
- Rip Current in Florida, July 20, 20081 death · 1 event
- Hail in Nebraska, July 20, 2008$3.0 million · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in Indiana, July 20, 2008$160,000 · 65 kt wind · 35 events
- Hail in Minnesota, July 20, 2008$650,000 · 1.75 in hail · 5 events
- Flash Flood in California, July 20, 20081 injured · $500,000 · 1 event
- Damaging Winds in West Virginia, July 20, 2008$325,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, July 20, 2008$235,000 · 62 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122494, 122495, 122496, 122498, 122483, 122499, 122500, 122501, 122484, 122487, 122502, 122488, 122503.